Louisiana, 2015

Damaging Winds in Louisiana, April 1, 2015

April 1, 2015 · NWS SHV · 4 events in 2 counties and zones

Very warm, moist, and unstable air was in place during the afternoon of Wednesday, April 1st, as an upper level trough of low pressure traversed east across Southeast Oklahoma, Western Arkansas, and East Texas. Increased large scale forcing within this unstable environment ahead of the trough resulted in the development of scattered strong to severe thunderstorms over portions of Northeast…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Very warm, moist, and unstable air was in place during the afternoon of Wednesday, April 1st, as an upper level trough of low pressure traversed east across Southeast Oklahoma, Western Arkansas, and East Texas. Increased large scale forcing within this unstable environment ahead of the trough resulted in the development of scattered strong to severe thunderstorms over portions of Northeast Texas, Southwest Arkansas, and North Central Louisiana during the mid-afternoon and evening hours, with several reports of trees being blown down across these areas. These storms weakened during the late evening with the loss of instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 1, 3:21 PM CST, 54 minutes earlier.

Area forecast discussion, Apr 1, 3:21 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 PM CDT WED APR 1 2015

.DISCUSSION...

THIS AFTERNOON AN UPPER SHORT WAVE TROUGH OF LOW PRESSURE WAS
MOVING ACROSS THE AREA AND PRODUCING SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS. SEVERAL OTHER SMALLER SCALE DISTURBANCES
WERE ALSO APPROACHING FROM THE WEST IN A DEVELOPING ZONAL FLOW
PATTERN IN THE MIDDLE LEVELS. THIS ALONG WITH THE STRONG SOUTHERLY
FLOW AROUND HIGH PRESSURE OFF TO THE EAST AND SURFACE LOW PRESSURE
OVER THE PLAINS AND EASTERN ROCKIES WILL BE PROVIDING LOW LEVEL
MOISTURE TO CONTINUE PROVIDING RAIN CHANCES. THE TIGHT PRESSURE
GRADIENT BETWEEN THE HIGH AND LOW PRESSURE SYSTEMS WILL BE
PROVIDING ELEVATED WINDS OVERNIGHT AND THROUGH THURSDAY...WHICH
MAY REQUIRE A LAKE WIND ADVISORY. ANOTHER WAVE ALOFT WILL BE
AMPLIFYING SOUTH SENDING A COLD FRONT IN FROM THE WEST ON FRIDAY
WITH THE BEST CHANCES OF RAIN WITH THE FRONTAL BOUNDARY. AFTER ITS
PASSAGE HIGH PRESSURE ON THE SURFACE AND ALOFT WILL PROVIDE A DRY
START TO THE WEEKEND...BUT BY THE LATER PART OF THE WEEKEND THE
RAPID FLOW WILL RETURN A SOUTHWEST FLOW PATTERN ALOFT ALONG WITH A
STRONG SOUTHERLY FLOW ON THE SURFACE PROVIDING A WET PATTERN.
ANOTHER COLD FRONT MOVES INTO THE AREA ON TUESDAY AND WILL BECOME
NEARLY STATIONARY PROLONGING THE RAIN CHANCES THROUGH MID TO LATE
WEEK. THIS BOUNDARY RETURNS NORTH AS A WARM FRONT IN LATE WEEK.
/06/

&&

.PREV DISCUSSION... /ISSUED 150 PM CDT WED APR 1 2015/

AVIATION...
FOR THE 01/18Z TAFS...A MIX OF MVFR AND LOW VFR CIGS OBSERVED THIS
AFTERNOON WITH INCREASING SOUTH WINDS FROM 10-15 KTS AND PERIODIC
HIGHER GUSTS NEAR 20 KTS. LOWER CLOUDS WILL CONTINUE TO LIFT INTO
THE LOW VFR CATEGORY AS AN UPPER LEVEL DISTURBANCE TRACKING ACROSS
CNTRL TX BRINGS IN SOME ADDITIONAL DENSE CIRRUS. SHWRS HAVE BEEN
SLOWLY EXPANDING FROM CNTRL TX NORTH TO THE RED RIVER INTO SRN OK
AND WILL GRADUALLY FILL IN OVER PARTS OF THE ARKLATEX LATER THIS
AFTERNOON. SOME EMBEDDED TSTMS WILL ALSO BE POSSIBLE AS THIS UPPER
DISTURBANCE LIFTS NE...BUT COVERAGE OF CONVECTION WILL BE ISOLD SO
HAVE HANDLED MOST TAFS WITH VCSH/VCTS FOR NOW WITH DIMINISHING
CHANCES OVERNIGHT AS LOW CLOUDS AND PATCHY FOG RETURN ONCE AGAIN.
/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  81  68  80 /  20  20  10  40
MLU  64  83  66  81 /  20  30  10  50
DEQ  62  78  64  74 /  40  30  30  40
TXK  65  80  66  77 /  30  30  20  40
ELD  64  82  66  79 /  30  30  10  40
TYR  66  82  68  78 /  20  20  10  40
GGG  65  82  68  79 /  20  20  10  40
LFK  67  84  69  80 /  20  20  10  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Apr 1, 12:05 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
105 PM CDT WED APR 1 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
105 PM CDT WED APR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WITH A MARGINAL RISK OF SEVERE WEATHER POSSIBLE THIS
AFTERNOON AND EVENING. HAIL AND DAMAGING WINDS WILL BE THE MAIN
CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY...WITH COVERAGE INCREASING FOR THE LATE PART OF THE WORK
WEEK. SATURDAY WILL LIKELY BE DRY...WITH SHOWERS AND
THUNDERSTORMS RETURNING SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON.

06

In the hours before

Special weather statement, Apr 1, 3:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
445 PM CDT WED APR 1 2015

LAZ018-019-012230-
NATCHITOCHES LA-WINN LA-
445 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINN AND
NORTHEASTERN NATCHITOCHES PARISHES UNTIL 530 PM CDT...

AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF CAMPTI...OR 8 MILES NORTHEAST OF NATCHITOCHES...
MOVING NORTHEAST AT 35 MPH.

WINDS OF 40 TO 50 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NATCHITOCHES...CAMPTI...CLARENCE...GOLDONNA...DODSON...CALVIN...GRAND
ECORE...ST. MAURICE...CLEAR LAKE...CRESTON...BLACK LAKE AND CHESTNUT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3171 9300 3185 9318 3214 9303 3214 9247
TIME...MOT...LOC 2144Z 223DEG 32KT 3185 9300

15
Special weather statement, Apr 1, 4:03 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
503 PM CDT WED APR 1 2015

ARZ050-051-012230-
HOWARD AR-SEVIER AR-
503 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOWARD AND NORTH CENTRAL
SEVIER COUNTIES UNTIL 530 PM CDT...

AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ATHENS...OR NEAR UMPIRE...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UMPIRE...ATHENS AND BURG.

LAT...LON 3435 9394 3427 9394 3426 9392 3419 9393
      3418 9386 3411 9423 3427 9425 3435 9425
TIME...MOT...LOC 2203Z 234DEG 29KT 3429 9413

24

The radar

The Ft Polk radar (KPOE), 90 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winn

When
April 1, 4:15 PM CST
Where
Winn County, 1.5 mi SSW of Calvin
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.950, -92.790

A tree was downed on Tom Carson Road just west southwest of Calvin, Louisiana.

Thunderstorm Wind, Winn

When
April 1, 4:15 PM CST
Where
Winn County, 0.69 mi S of Calvin
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.960, -92.780

A tree was downed on Hwy. 501 in Calvin, Louisiana.

Thunderstorm Wind, Jackson

When
April 1, 4:50 PM CST
Where
Jackson County, 0.9 mi SE of Jonesboro
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.240, -92.710

A tree was down on Fire Tower Road in Jonesboro, Louisiana.

Thunderstorm Wind, Jackson

When
April 1, 4:55 PM CST
Where
Jackson County, 2.23 mi NW of Spring Hill
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.240, -92.660

A tree was downed on Gladeway Road east of Jonesboro, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558088, 558089, 558091, 558090.